Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Path :   animalstoads
Glass molecule with $125 donation
Contribute $125 and get a great Solstmas gift for you or a friend!
(Psilocybin, MDMA, Mescaline, DMT, Caffeine, Serotonin, or LSD)
Deaths Associated with a Purported Aphrodisiac
New York City, February 1993-May 1995
by the Center for Disease Control
Nov 24, 1995
During February 1993-May 1995, the New York City Poison Control Center (NYCPCC) was informed about onset of illness in five previously healthy men after they ingested a substance marketed as a topical aphrodisiac; four of the men died. These cases were investigated by the New York City Department of Health, the New York City Department of Environmental Protection, and the Food and Drug Administration (FDA). Four cases were referred to the NYCPCC and one case to the New York City medical examiner's office. The decedents died from cardiac dysrhythmias, and all five patients had measurable levels of digoxin * detected in their serum. Digoxin had not been prescribed for therapeutic purposes for any of these patients, and none had medical conditions associated with endogenous digoxin-like immunoreactive substances. The purported aphrodisiac contains bufadienolides, naturally occurring cardioactive steroids that have digoxin-like effects. This report describes three of the five case reports, summarizes the investigations of the five cases, and underscores the health risks associated with inappropriate use of preparations containing digoxin-like substances.

Case 1
On February 23, 1993, a 26-year-old man ingested one piece of the topical aphrodisiac. Several hours after ingestion, he had onset of vomiting, abdominal pain, and weakness. Sixteen hours after ingestion, he sought medical care at an emergency department (ED). On examination, his blood pressure was 94/60 mm Hg; heart rate, 90 beats per minute (regular); respiratory rate, 16 per minute; and temperature, 98.3 F (36.8 C). Initial laboratory test results included sodium of 135 mEq/L (normal: 135- 147 mEq/L), potassium of 8.4 mEq/L (not hemolyzed) (normal: 3.5-5.0 mEq/L), chloride of 102 mEq/L (normal: 95-105 mEq/L), bicarbonate of 18 mEq/L (normal: 22-28 mEq/L), urea nitrogen of 18 mg/dL (normal: 8-18 mg/dL), creatinine of 3.2 mg/dL (normal: 0.6- 1.2 mg/dL), and glucose of 164 mg/dL (normal: 70-110 mg/dL). Analysis of arterial blood samples obtained during administration of oxygen revealed a pH of 7.2, pCO(subscript 2) of 36 mm Hg, and pO (subscript 2) of 519 mm Hg.

Based on the laboratory results, toxic ingestion was diagnosed, and the patient was treated empirically for hypotension and hyperkalemia. His cardiac rhythm deteriorated from normal sinus rhythm to atrial fibrillation to progressive sinus bradycardia. The patient developed ventricular fibrillation and died from cardiac arrest 7 hours after admission and approximately 20 hours after ingesting the aphrodisiac. Because of his hyperkalemia and dysrhythmias, a premortem blood sample was evaluated for digoxin; his digoxin level was 2.8 ng/mL (normal: 0 ng/mL).

Case 2
On January 1, 1995, a 23-year-old man ingested a topical aphrodisiac purchased in a smoke shop **. Approximately 30 minutes later, he had onset of persistent vomiting and diarrhea. Approximately 12 hours after ingestion, he sought care at an ED. His blood pressure was 98/60 mm Hg; heart rate, 76 beats per minute (regular); respiratory rate, 28 per minute; and temperature, 93 F (33.9 C). On examination, he was diaphoretic, had midrange and reactive pupils, and was alert and not severely agitated; however, he was considered to be in respiratory distress. Initial laboratory test results included sodium of 139 mEq/L, potassium of 4.3 mEq/L, chloride of 100 mEq/L, bicarbonate of 21 mEq/L, urea nitrogen of 14 mg/dL, creatinine of 1.0 mg/dL, and glucose of 104 mg/dL. Analysis of arterial blood samples revealed a pH of 7.4, pCO(subscript 2) of 23 mm Hg, and pO(subscript 2) of 41 mm Hg. Electrocardiogram showed a right bundle branch block pattern.

Because of his respiratory failure, he was intubated and ventilated. During intubation his heart rate declined to 20 beats per minute; after administration of 1 mg atropine, his heart rate increased to 150 beats per minute. Approximately 3 hours after arrival, he had onset of ventricular fibrillation. Despite aggressive efforts, including administration of Digibind (R) *** based on the recommendations of the NYCPCC, the patient could not be resuscitated. His digoxin level before cardiac arrest was 0.9 ng/mL.

Case 3
On May 23, 1995, a 17-year-old male ingested a dark brown cube sold as a topical aphrodisiac. One hour later, he had onset of sustained vomiting. Approximately 24 hours after ingestion, when he sought care at an ED, his heart rate was 48 beats per minute (irregular). Initial laboratory test results included sodium of 136 mEq/L, potassium of 4.1 mEq/L, chloride of 102 mEq/L, bicarbonate of 23 mEq/L, urea nitrogen of 13 mg/dL, and creatinine of 1.5 mEq/L. Because of similarities with previous cases, toxic ingestion was presumptively diagnosed. The patient's serum digoxin level was 3.9 ng/mL. He remained bradycardic and continued to vomit.

Thirty-six hours after ingestion and 12 hours after admission, the patient was treated empirically with Digibind (R) based on the recommendation of the NYCPCC. Subsequently, his vomiting ceased and heart rate increased to as high as 70 beats per minute. The patient improved and was discharged. Serum digoxin levels had been 3.1 ng/mL at 6 hours following treatment with Digibind (R) and declined to 0.9 ng/mL by 30 hours following treatment with Digibind (R).

Follow-Up Investigation
The New York City Health Department obtained three samples of the purported aphrodisiac from family members of ill persons and other sources. The substance was a hard, dark brown, roughly square piece of material measuring approximately 1 cm by 1 cm by 0.5 cm. Labels or instructions for use were not always included when the product was purchased. Based on analysis by thin-layer chromatography (TLC), all the samples were identical. Dissolved samples measured strongly positive for digoxin by digoxin radio immunoassay. Analysis of the samples by gas chromatography mass spectometry (GCMS) at FDA's Northeast Regional Laboratory detected several bufadienolides **** (i.e., resibufogenin, bufalin, and cinobufagin) and bufotenine (a hallucinogen).

Because Chan Su -- a traditional Chinese medication used as a topical anesthetic and cardiac medication -- also contains bufadienolides1, samples of Chan Su were obtained for comparative analysis from an importing company in New York City. Based on physical examination and analysis by TLC, the Chan Su samples and the topical aphrodisiac samples were identical.

Reported by: J Brubacher, MD, RS Hoffman, MD, T Bania, MD, Poison Control Center; P Ravikumar, PhD, M Heller, PhD, S Reimer, PhD, Bur of Laboratories; M Smiddy, MD, Office of the Chief Medical Examiner; B Mojica, MD, New York City Dept of Health. Health Studies Br, Div of Environmental Hazards and Health Effects, National Center for Environmental Health, CDC.

Editorial Note
Editorial Note: The findings in this report indicate that the cases of cardiotoxicity in New York City resulted from ingestion of a purported aphrodisiac that contained bufadienolides and bufotenine and was intended for topical use. Cardioactive steroids, including bufadienolides, have a narrow therapeutic index2, and unintentional therapeutic intoxication is well documented. These steroids can adversely effect the myocardium3, and the most life-threatening manifestations of toxicity include arrhythmias, ventricular ectopy, sinus bradycardia, atrial arrhythmias, and hyperkalemia2. Cardiac steriods are found in other nontraditional therapies such as Chan Su and teas made from oleander (Nerium oleander) and foxglove (Digitalis purpureau).

In New York City, the product marketed as an aphrodisiac is sold under names such as "Stone," "LoveStone," "Black Stone," and "Rock Hard" and is available in grocery stores and smoke shops and from street vendors. Although it is unknown whether the purported aphrodisiac is distributed throughout the United States, similar products have been seized from suspected drug traffickers in Miami, New York City, Philadelphia, and Tampa and in North Carolina and Virginia. Samples from these products also have been found by GCMS to contain bufotenine.

Following the investigation, the New York City Department of Health issued a press release warning the public about the health hazards associated with products marketed as aphrodisiacs. In addition, the NYCPCC recommends empiric administration of large quantities of Digibind (R) (10 vials) to symptomatic patients who may have ingested such products.

This investigation highlights the need for health-care providers and the public to be aware of the potential health hazards that may be associated with the use of some products promoted for self-treatment. In particular, such products are not regulated and have not been tested, and the labels on many of these products may not indicate their composition or intended method of use. Health-care providers should consider poisoning and other adverse effects when assessing illness in persons who have used the products described in this report or other nontraditional therapies. Physicians and the public should report adverse reactions to purported aphrodisiacs to FDA's Med-Watch Program, telephone (800) 332-1088 or (301) 738-7553.